Thunderstorm Wind, Scott
- When
- April 3, 8:45 AM CST
- Where
- Scott County, Cauthron
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.920, -94.300
Phone lines were blown down.
Severe thunderstorms developed on the 3rd ahead of a cold front that was advancing into a warm and humid air mass. During the evening of the 3rd, several of the storms produced very large hail in north central Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Severe thunderstorms developed on the 3rd ahead of a cold front that was advancing into a warm and humid air mass. During the evening of the 3rd, several of the storms produced very large hail in north central Arkansas. From the late evening hours of the 3rd into the very early morning hours of the 4th, thunderstorms swept across southern Arkansas, producing wind damage. The most severe damage occurred as a bow echo moved through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 3, 5:13 AM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 613 AM CDT THU APR 3 2014 .DISCUSSION... UPDATED FOR 12Z AVIATION DISCUSSION. && .AVIATION... STRONG SOUTHERLY WINDS ALREADY NOTED THIS MORNING WILL PERSIST THROUGH THE DAY. 12-17KTS SUSTAINED WITH GUSTS TO 25KTS EXPECTED. PRIMARILY MVFR CEILINGS IN PLACE ATTM MAY IMPROVE TO VFR BRIEFLY AROUND 18Z. SCATTERED SHRA/TSRA ACTIVITY BETWEEN KBPK/KHRO AND KLIT ATTM AND ALSO A FEW SHOWERS WEST OF KHOT MOVING ENE. EXPECT MORE ACTIVITY TO DEVELOP LATE AFTERNOON THROUGH THE EVENING HOURS...WITH SEVERE POTENTIAL LIKELY. ACTIVITY WILL DIMINISH WEST TO EAST AROUND 06Z WITH WS TO NW BETWEEN 06-12Z AT AREA TERMINALS WITH FROPA. && .PREV DISCUSSION... /ISSUED 254 AM CDT THU APR 3 2014/ DISCUSSION... MAIN CONCERNS THIS FORECAST CYCLE REMAIN CHANCES OF CONVECTION... WITH RISK OF SEVERE STORMS...AND SOME LOCALIZED FLOODING POSSIBLE WITH HEAVY RAIN. ALSO WINDS WILL BE ELEVATED TODAY AND A LAKE WIND ADVISORY WILL BE IN EFFECT. CURRENTLY A SOUTH WIND FLOW HAS INCREASED MOISTURE LEVELS AND KEEP TEMPS MILD THIS MORNING. DEW POINTS ARE IN THE 60S...WITH THE 00Z KLZK SOUNDING HAVING A PRECIP WATER VALUE OF 1.36 INCHES. THE WIND PROFILE WAS VEERING WITH SURFACE WINDS SE TO S...WHILE A LOW LEVEL JET FROM THE SW AT AROUND 40 KNOTS. A WEAKER CAP WAS STILL PRESENT AROUND 7-8K FEET. THE WARM FRONT HAS LIFTED A BIT FARTHER NORTH OVER SOUTHERN MO...AND EXTENDED BACK TO THE WEST TO SE KS. THE COLD FRONT WILL DEVELOP TODAY OVER TEXAS. ALOFT...A SW WIND FLOW HAD SOME SHORT WAVE ENERGY IN IT OVER KS TO MO...WHERE CONVECTION WAS ONGOING...WHILE OVER AR...SCATTERED SHOWERS WERE DEVELOPING OVER MAINLY WESTERN AREAS. STORMS WILL MOVE NE WITH THE STEERING FLOW. THE CONVECTION OVER AR WAS BEING INITIATED BY A LOW LEVEL JET AND SOME UPPER SHORT WAVE ENERGY. SHORT TERM...TODAY THROUGH SUNDAY NIGHT MAIN CONCERN TODAY AND TONIGHT IS THE CONVECTION AND RISK OF SEVERE STORMS OVER THE STATE. SPC DOES HAVE MUCH OF AR IN A MODERATE RISK...DUE TO FACTORS COMING TOGETHER OVER THE AREA TO PRODUCE A THREAT OF SEVERE STORMS. THIS MORNING THE FORECAST WILL HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS...THEN UP THIS TO LIKELY TO CATEGORICAL FOR THE AFTERNOON...EVENING...AND INTO THE OVERNIGHT. A WARM AND MOIST ATMOSPHERE WILL BE IN PLACE...LI VALUES REACH -5 TO -8...CAPE VALUES OF 1500 TO 2200 J/KG...AND A VEERING WIND PROFILE WILL COMBINE TO PRODUCE THE SEVERE STORM THREAT. ISOLATED STORMS AHEAD OF FRONT COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND A TORNADO POTENTIAL WILL BE POSSIBLE. AS THE COLD FRONT GRADUALLY MOVES THROUGH THE STATE...ADDITIONAL CONVECTION WILL BE POSSIBLE ALONG IT. SOME OF THESE STORMS COULD REACH SEVERE POTENTIAL ALSO. DUE TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE HEAVY RAIN WILL BE POSSIBLE WITH LOCALIZED FLOODING. THE CURRENT ATMOSPHERE DOES HAVE A WEAK CAP AND MODEL SOUNDINGS KEEP THIS THROUGH MID DAY...BUT THEN THIS IS EXPECTED TO WEAKEN AND END AS THE ATMOSPHERIC WINDS MOVE INTO AR. ELEVATED SURFACE WINDS WILL PROMPT A LAKE WIND ADVISORY. THE UPPER SYSTEM AND COLD FRONT WILL MOVE PROGRESSIVELY THROUGH AR TONIGHT AND THE MAIN CONVECTION AREA WILL PUSH EAST EARLY IN THE OVERNIGHT...AND BE MAINLY OUT OF AR BY SUNRISE FRIDAY. MODELS ARE CONSISTENT WITH OVERALL TIMING OF THE SYSTEM OUT OF AR EARLY FRIDAY MORNING...AS THE SURFACE HIGH PRESSURE SYSTEM PUSHES INTO AR. COOLER AND DRY WEATHER WILL BE SEEN SATURDAY...BUT THEN THE ACTIVE UPPER SOUTHERN STREAM HAS AN UPPER SYSTEM MOVING INTO THE SOUTHERN PLAINS...AND THE CHANCE OF RAIN IS BACK IN THE FORECAST SATURDAY NIGHT TO SUNDAY. TEMPERATURES TODAY WILL BE ABOVE NORMAL...THEN BACK CLOSER TO NORMAL VALUES OR A BIT BELOW NORMAL...FOR FRIDAY AND INTO THE WEEKEND. LONG TERM...MONDAY THROUGH WEDNESDAY FAIRLY GOOD AGREEMENT IN MODEL SOLUTIONS TO KICK OFF THE LONG TERM AS EACH DISPLAYS A FAIRLY POTENT UPPER TROUGH OVER THE STATE MONDAY MORNING. THIS FEATURE WILL BE ACCOMPANIED BY A SURFACE LOW TRAVELING FROM THE MID MISSISSIPPI RIVER VALLEY INTO THE OHIO RIVER VALLEY. THE TROUGH OVERHEAD LOOKS TO REMAIN AND PROVIDE A FEW DISTURBANCES TO THE STATE FROM THE NORTHWEST...WHICH WILL KEEP SLIGHT RAIN CHANCES IN THE FORECAST THROUGH EARLY WEDNESDAY. ANOTHER EFFECT FROM THE TROUGH BEING OVER THE AREA FOR A FEW DAYS WILL BE BELOW NORMAL TEMPERATURES...AS DAYTIME HIGHS WILL LIKELY BE IN THE 50S TO 60S WITH OVERNIGHT LOWS PARTICULARLY CHILLY FOR THIS TIME OF YEAR. READINGS AT NIGHT COULD FALL INTO THE 30S ACROSS THE NORTH...WITH 40S NOTED ELSEWHERE. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 79 52 63 40 / 70 80 10 0 CAMDEN AR 79 55 70 44 / 60 80 10 0 HARRISON AR 77 45 58 35 / 80 70 10 0 HOT SPRINGS AR 78 51 67 42 / 70 80 10 0 LITTLE ROCK AR 78 53 67 43 / 70 80 10 0 MONTICELLO AR 80 58 71 46 / 60 80 10 0 MOUNT IDA AR 77 50 66 41 / 70 70 10 0 MOUNTAIN HOME AR 79 48 59 36 / 80 80 10 0 NEWPORT AR 78 53 64 41 / 70 80 10 0 PINE BLUFF AR 79 56 69 45 / 60 80 10 0 RUSSELLVILLE AR 78 49 62 40 / 70 70 10 0 SEARCY AR 78 53 65 42 / 70 80 10 0 STUTTGART AR 78 55 68 44 / 60 80 10 0 && .LZK WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ARKANSAS- BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY- DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN- LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK- POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN- WHITE-WOODRUFF-YELL. && AVIATION...226
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 910 AM CDT THU APR 3 2014 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-040845- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 910 AM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING MAINLY OVER THE WESTERN PART OF THE STATE. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL...GUSTY WINDS AND ISOLATED TORNADOES. BY THIS AFTERNOON...A STRONG STORM SYSTEM WILL TRACK FROM THE CENTRAL PLAINS TO THE UPPER MIDWEST. THE SYSTEM WILL DRAG A COLD FRONT INTO ARKANSAS...ALLOWING THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT. ADDITIONAL SEVERE WEATHER WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING...ESPECIALLY IN THE EASTERN HALF OF THE STATE. STORMS THAT BECOME SEVERE WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. THE EXTENT OF THE SEVERE WEATHER WILL BE DETERMINED BY HOW MUCH CAPPING EXISTS WHEN THE FRONT MOVES THROUGH. AS FAR AS RAINFALL...HALF INCH TO INCH AND A HALF TOTALS ARE IN THE FORECAST. PARTS OF THE SOUTHWEST COULD GET LESS...WITH POTENTIALLY MORE ACROSS THE NORTHEAST. GUSTY WINDS WILL BE SEEN AS WELL TODAY...A LAKE WIND ADVISORY IS IN EFFECT FOR MUCH OF THE STATE AS WINDS ARE EXPECTED TO BE OUT OF THE SOUTH AT 15 TO 20 MPH WITH GUSTS ABOVE 30 MPH AT TIMES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER STORM SYSTEM WILL IMPACT THE REGION SUNDAY AND MONDAY...WITH MORE CHANCES FOR SHOWERS AND THUNDERSTORMS. COOLER AIR WILL BE PULLED IN ON THE BACKSIDE OF THE SYSTEM WHICH WILL BRING A FEW COLD MORNINGS TO AT LEAST NORTHERN PARTS OF THE STATE DURING THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY WITH SEVERE WEATHER EXPECTED ACROSS MUCH OF ARKANSAS. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 226/56
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
857 AM CDT THU APR 3 2014
ARZ037-031440-
SCOTT AR-
857 AM CDT THU APR 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
945 AM CDT...
AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 18 MILES WEST OF MOUNTAIN
FORK...OR 28 MILES SOUTHWEST OF HARTFORD...MOVING NORTHEAST AT 45
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WALDRON... OLIVER... MORGAN SPRINGS...
MANSFIELD... LAKE HINKLE... BEAUCHAMP...
WINFIELD... HON... ELM PARK...
CAUTHRON... BLACK FORK... BATES...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3493 9445 3496 9441 3496 9429 3497 9424
3505 9423 3507 9425 3511 9414 3506 9414
3505 9409 3491 9400 3473 9446
TIME...MOT...LOC 1357Z 242DEG 37KT 3474 9470
58The Western Arkansas radar (KSRX), 42 km away, was scanning. The volume nearest the first event began at 14:45 UTC.
27 thunderstorm wind, 7 hail. Local standard time, as filed.
Phone lines were blown down.
Very large hail fell from the Marshall area eastward to Landis. Some of the hail was 2 to 3 inches in diameter.
Hail as large as 2 inches in diameter fell in the Calico Rock area.
A few trees were blown down in the Calico Rock area.
Hail from nickel to quarter size fell.
Two homes and a storage shed sustained major damage. Trees and power lines were blown down.
Numerous trees were blown down, a shed was blown away, and two homes sustained damage.
Numerous trees and some power lines were blown down in the area of U.S. 70.
Trees and power lines were blown down.
Trees and power lines were blown down.
Trees and power lines were blown down, with one tree falling on a car.
Trees were blown down on U.S. 270.
A greenhouse was destroyed and the roof of a house was damaged.
The Camden-Fairview High School had damage at the baseball field, where the bleachers were overturned and the dugouts were destroyed, at the football stadium and weight room, at the band building, and at one of the classroom buildings. Hundreds of trees were blown down. Nine homes were destroyed, nine had major damage, 13 had minor damage, and seven were affected. Many power lines were blown down, including a major transmission line, leaving the entire city without power.
Large trees were uprooted, a carport was damaged, and a shed was overturned.
A bow echo caused a swath of wind damage. Hundreds of trees were snapped off or uprooted and many utility lines were knocked down. A vacant house in Manning was crushed by a falling tree and the roofs of two mobile homes were damaged. Southeast of Tulip, the roof of a house was damaged. In Carthage, a falling tree knocked some windows out of a house and crushed a pickup truck, and a metal building had part of its roof removed. At the Fairview community north of Sparkman, a house caught fire after an accident with candles, which were being used to light the house after power lines were knocked down. The house burned to the ground. Boys 2 and 3 years old were killed in the fire and their father suffered burns while trying to rescue them. Power was knocked out to the entire county.
Numerous trees were blown down.
Many trees were blown down and several houses were damaged.
Many trees and power lines were blown down.
Some trees were blown down.
Trees and power lines were blown down.
A barn was destroyed, several houses were damaged, and some trees were blown down.
Numerous trees were blown down.
Trees were blown down. Power was knocked out to the entire county, due to power lines having been blown down.
Trees were blown down.
One chicken house collapsed and three others were damaged. Many hundreds of chickens were killed. Numerous trees and power lines were blown down, with some houses and outbuildings damaged by falling trees. A camping trailer tipped over against a power pole.
Many trees were blown down in Warren and elsewhere in the county.
Trees and power lines were blown down.
Many trees and power lines were blown down in the Monticello area and elsewhere in Drew County.
A metal storage building was damaged. Trees and power lines were blown down around Arkansas City and elsewhere in Desha County.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Dallas | 2014-04-03 | 2 | Male | Permanent Home | Indirect |
| Thunderstorm Wind, Dallas | 2014-04-03 | 3 | Male | Permanent Home | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500076, 500079, 500078, 500080, 500081, 500082, 500086, 500083, 500087, 500368, 500088, 500090, 500370, 500369, 500094, 500361, 500365, 500092, 500096, 500101, 500105, 500104, 500106, 500107, 500367, 500362, 500108, 500111, 500109, 500110, 500112, 500113, 500114, 500366.